Vol. 15, No. 1, 1965

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 328: 1
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
Approximation by convolutions

Robert E. Edwards

Vol. 15 (1965), No. 1, 85–95

This paper is concerned mainly with approximating functions on closed subsets P of a locally compact Abelian group G by absolute-convex combinations of convolutions f g, with f and g extracted from bounded subsets of conjugate Lebesgue spaces Lp(G) and Lp(G). It is shown that the Helson subsets of G can be characterised in terms of this approximation problem, and that the solubility of this problem for P is closely related to questions concerning certain multipliers of Lp(G). The final theorem shows in particular that the P. J. Cohen factorisation theorem for L1(G) fails badly for Lp(G) whenever G is infinite compact Abelian and p > 1.

Mathematical Subject Classification
Primary: 42.55
Received: 5 February 1964
Published: 1 March 1965
Robert E. Edwards